A 46-year-old man comes to the physician because of a 2-week history of intermittent dizziness and difficulty standing up. His symptoms began after he started treatment with sildenafil for erectile dysfunction. Physical examination shows no abnormalities. Which of the following is the most likely mechanism of action of sildenafil causing these adverse effects?
A.Decreased basal vascular smooth muscle tone
B.Decreased parasympathetic nerve activity
C.Decreased sympathetic nerve activity
D.Increased basal vascular smooth muscle tone
E.Increased parasympathetic nerve activity
Sildenafil (Viagra) is a commonly-used medication for erectile dysfunction and increasingly pulmonary hypertension. The drug is a potent cGMP phosphodiesterase 5 (PDE5) inhibitor. Thus, it blocks PDE5, which increases cellular cGMP in the corpus cavernosum. The increased cGMP promotes smooth muscle relaxation and vasodilitation, facilitating an erection.
A major side effect of sildenafil is that the above cascade can also occur in the general circulation at the level of the arteriole, thus causing systemic vasodilitation. This may result in dizziness and orthostatic hypotension. Such symptoms are especially worsened by nitrates such as nitroglycerin, which is contraindicated in patients taking sildenafil or other PDE5 inhibitors.